Alert archive / Louisiana / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 12, 2014, 5:59 PM CDT for Vernon Parish, Louisiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 5:59 PM CDT (22:59 UTC)
- Expired
- May 12, 2014, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Vernon Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:28 PM CDT | FLASH FLOOD | Leesville, LA | SHERIFFS DEPT REPORTS SEVERAL MOTORISTS STRANDED AND SEVERAL ROADS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
412
WGUS54 KLCH 122259
FFWLCH
LAC115-122330-
/O.NEW.KLCH.FF.W.0003.140512T2259Z-140512T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
VERNON PARISH IN WEST CENTRAL LOUISIANA...
THIS INCLUDES THE CITIES OF...SLAGLE...ROSEPINE...PITKIN...
LEESVILLE...FORT POLK...ANACOCO...
* UNTIL 630 PM CDT
* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR IS
INDICATING SOME LOCATIONS RECEIVING UPWARDS TO FIVE INCHES OF
RAINFALL OVER THE LAST SEVERAL HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUTTON...
LACAMP...KURTHWOOD AND HORNBECK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
&&
LAT...LON 3136 9298 3134 9298 3134 9297 3132 9294
3128 9287 3088 9283 3090 9350 3128 9352
3128 9345 3137 9339 3137 9303
$$
K. KUYPERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:50 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 12, 2:50 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
250 PM CDT MON MAY 12 2014
.DISCUSSION...
HIGH PRESSURE RIDGE FROM BERMUDA ACROSS THE NORTHERN GULF OF
MEXICO KEEPING A WARM AND MOIST SOUTH TO SOUTHEAST FLOW THIS
AFTERNOON. CONVECTION IS ONGOING...WITH THE GREATEST INSTABILITY
AND MOISTURE OVER C AND S LA THIS AFTERNOON. THUS...A HEALTHY
SCATTERING OF SHRA/TSRA THIS AFTERNOON OVER THIS REGION AS
CONVECTIVE TEMP OF LOWER/MID 80S HAS BEEN MEET.
THE REMAINDER OF THE AFTERNOON SHOULD SEE SCT SHRA/TSRA...DIMINISHING
BY SUNSET AS DAYTIME HEATING DIMINISHES. FURTHER TO THE NW...A
LARGE MCS DEVELOPING THIS AFTERNOON ALONG THE FRONT ACROSS N TX
COULD GENERATE ENOUGH OF AN OUTFLOW BOUNDARY TO IGNITE ADDITIONAL
EVENING AND OVERNIGHT CONVECTION ACROSS SE TX...HENCE THE HIGHER
POPS FORECASTED FOR THIS REGION.
FOR TUE...THE FRONT EXPECTED TO SLOW DOWN ACROSS E TX AS THE FIRST
SHORTWAVE WITHIN THE LARGE TROF EXITS NE OF THE REGION. THUS...HIGHER
POPS WILL REMAIN ACROSS SE TX/W LA FOR TUE AND TUE NIGHT. THE NEXT
PIECE OF ENERGY IS EXPECTED TO DIG ACROSS THE BASE OF THE TROF TUE
NIGHT INTO WED...IGNITING ADDITIONAL LIFT FOR SCT/NUM SHRA/TSRA
AND FINALLY THE FROPA THRU THE REGION WED AFTERNOON AND EVENING.
FOLLOWING THE FRONT WILL HAVE MUCH COOLER AND DRIER AIR ACROSS THE
REGION. LOWS FOR THU & FRI WILL LIKELY BE IN THE UPPER 40S TO
LOWER 50S...COMING CLOSE TO RECORD VALUES FOR THU MORNING. WITH
THE MID MAY SUN ANGLE AND LONGER DAYS...HIGHS WILL WARM UP TO THE
UPPER 70S TO NEAR 80S UNDER SUNNY SKIES.
A WARMING TREND IS EXPECTED FOR FRI AFTERNOON INTO THE WEEKEND AS
THE SFC HIGH MOVES EAST AND ALLOWS FOR S TO SE WARMER AND MORE
HUMID AIR TO GRADUALLY INVADE OUR REGION.
DML
&&
.MARINE...
HIGH PRESSURE RIDGE FROM BERMUDA ACROSS THE NORTHERN GULF OF
MEXICO WILL KEEP A SOUTHEAST FLOW THROUGH TUESDAY. CHANCES OF
SHOWERS AND THUNDERSTORMS WILL INCREASE AS THE HIGH PRESSURE
RIDGE BREAKS DOWN...PERMITTING A COLD FRONT TO MOVE ON THROUGH
THE COASTAL WATERS ON WEDNESDAY. MODERATE TO STRONG OFFSHORE FLOW
IS EXPECTED LATE WEDNESDAY THROUGH THURSDAY BEHIND THE FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 72 82 65 74 52 / 20 40 50 50 10
KBPT 72 80 63 71 53 / 30 50 50 50 10
KAEX 70 82 62 72 48 / 20 50 50 50 10
KLFT 71 84 68 77 53 / 20 30 40 50 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM.
&&Hazardous weather outlook, May 12, 5:44 AM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 544 AM CDT MON MAY 12 2014 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 131200- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 544 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. NO SEVERE THUNDERSTORMS ARE EXPECTED. THIS ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY IN ASSOCIATION WITH A COLD FRONT FORECAST TO SLOWLY MOVE THROUGH THE AREA. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. GMZ430-432-435-450-452-455-470-472-475-131200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 544 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS OF 15 TO 20 KNOTS...WITH HIGHER GUSTS...ARE EXPECTED TO CONTINUE TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION. WINDS ARE FORECAST TO DECREASE A BIT TONIGHT...BUT THE HEADLINE MAY NEED TO BE EXTENDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BRISK NORTH WINDS ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT PUSHING THROUGH THE AREA ON WEDNESDAY. A SMALL CRAFT ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 13
In the hours before
Special weather statement, May 12, 3:38 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
338 PM CDT MON MAY 12 2014
LAZ027-030-122130-
BEAUREGARD LA-VERNON LA-
338 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND VERNON PARISHES
UNTIL 430 PM CDT...
AT 332 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF ROSEPINE...
MOVING NORTH AT 25 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...PICKERING...FORT POLK...NEW LLANO...LEESVILLE...SLAGLE AND
ANACOCO.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3133 9299 3087 9315 3086 9337 3128 9350
3128 9349 3128 9345 3130 9344 3131 9343
RUASpecial weather statement, May 12, 4:51 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT MON MAY 12 2014
LAZ027-028-030-031-TXZ260-122245-
NORTHERN NEWTON TX-RAPIDES LA-BEAUREGARD LA-ALLEN LA-VERNON LA-
451 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...BEAUREGARD...ALLEN AND
VERNON PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY
UNTIL 545 PM CDT...
AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 3 MILES WEST OF SLAGLE...MOVING NORTH
AT 20 MPH.
THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ANACOCO...OTIS...SIMPSON...GARDNER...HORNBECK AND CLIFTON.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3150 9268 3146 9270 3139 9266 3073 9281
3075 9326 3117 9376 3117 9358 3128 9354
3128 9345 3137 9339 3135 9295 3152 9271
K. KUYPERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:38 PM CDT | Special Weather Statement | LCH | Vernon | 52 min |
| May 12, 4:51 PM CDT | Special Weather Statement | LCH | Vernon | 54 min |
| May 12, 5:50 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 55 min |
| May 12, 6:30 PM CDT | Special Weather Statement | LCH | Vernon | 60 min |
| May 12, 6:49 PM CDT | Flash Flood Warning | LCH | Vernon | 116 min |
Nearby
Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.